Arizona, 2023Hail in Arizona, August 31, 2023
August 31, 2023 · NWS FGZ · 1 event in 1 county or zone
A deep trough moving into the Pacific Coast and a high pressure center east of Arizona brought a strong and moist southerly flow over Arizona. This brought scattered showers and thunderstorms over the high terrain with local heavy rain and hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep trough moving into the Pacific Coast and a high pressure center east of Arizona brought a strong and moist southerly flow over Arizona. This brought scattered showers and thunderstorms over the high terrain with local heavy rain and hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 31, 3:05 PM MST, 25 minutes earlier.
Area forecast discussion, Aug 31, 3:05 PM MST, 25 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
305 PM MST Thu Aug 31 2023
.SYNOPSIS...A subtropical surge of moisture will bring high
chances for rain through the weekend, followed by much drier
weather next week. A Flash Flood Watch is in effect from tonight
through Saturday evening.
&&
.DISCUSSION...A deep trough digging into the Pacific coast has
pushed our subtropical high pressure area eastward into a more
favorable placement for monsoonal activity. With strong southerly
flow now developing over Arizona, waves of moisture will engulf
our state in the short term. Precipitable water values have
already substantially increased, and dew points at the surface
are over ten degrees higher than they were yesterday. These trends
are expected to continue. Scattered showers and thunderstorms
over the high terrain this afternoon are just a taste of what is
to come. A Flash Flood Watch is in effect tonight through Saturday
evening for Yavapai County and portions of Coconino County.
Tonight... Short-term models largely agree on convective
development this evening in the low deserts of Arizona. This
convection is expected to push north, likely impacting Yavapai and
Coconino counties in the overnight hours. Heavy rainfall and
gusty winds are possible late tonight as these storms push
through.
Tomorrow and Saturday... As moisture continues to surge
northward, chances for rain increases further. Widespread
precipitable water values of greater than 1.00 inch are expected
to overtake northern Arizona sometime Friday, indicating the risk
for heavy rainfall. The most favorable locations for repeated
rounds of heavy rainfall included Coconino and Yavapai counties.
Chances for showers and thunderstorms will exist each day and
night. Soils may easily become saturated, increasing the risk for
flash flooding. Remember, when encountering a flooded road or
flooded wash, turn around, don't drown.
Sunday onward... As the Pacific coast trough pushes eastward,
moisture gets swept out of the region and Arizona dries out
substantially. Scattered showers and thunderstorms are forecast on
Sunday, but by Monday afternoon, rain chances shrivel to near
zero. Another impact of the trough pushing east is that southwest
winds at our surface will likely strengthen a bit. At this point,
nothing too intense is predicted. Gusts to 30 mph are expected for
portions of the high terrain and in downslope locations northeast
of the high terrain on Sunday and Monday. As always, stay tuned to
the forecast.
&&
.AVIATION...For the 00Z TAF Package...VFR and passing MVFR
conditions will continue for most of the TAF period. Scattered
showers and thunderstorms are forecast tonight and tomorrow, with
best coverage west of a KPAN-KFLG-KPGA line. Some thunderstorms will
produce heavy rainfall and gusty, erratic winds in excess of 30
knots. Otherwise, mainly southwest winds of 5 to 15 knots, with
gusts up to 25 knots are expected. Aviation discussion not updated
for TAF amendments.
&&
.FIRE WEATHER...Friday and Saturday...Much cooler and much more
wet. Scattered to widespread showers and thunderstorms are expected
each day and night. Heavy rainfall and gusty, erratic outflow winds
of 30 mph or more are expected at times. Away from showers and
storms, expect mainly southwest winds at 10 to 20 mph.
Sunday through Tuesday...Scattered showers and thunderstorms on
Sunday will give way to dry conditions on Monday and Tuesday.
Temperatures near average or slightly below average are expected to
continue. Southwest winds sustained at 10 to 20 mph are forecast
each day. Some high elevation and downslope locations may gust to 30
mph.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...
Flood Watch from 11 PM MST /midnight MDT/ this evening through
Saturday evening for AZZ004-006>008-015-037-038.
&&
PUBLIC...Benji
AVIATION...Benji
FIRE WEATHER...Benji
For Northern Arizona weather information visit
weather.gov/flagstaff
In the hours before
Special weather statement, Aug 31, 12:23 PM MST, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1223 PM MST Thu Aug 31 2023
AZZ008-037-312015-
Yavapai County Valleys and Basins-Yavapai County Mountains-
1223 PM MST Thu Aug 31 2023
...A STRONG THUNDERSTORM WILL AREAS NEAR PRESCOTT IN YAVAPAI COUNTY
THROUGH 100 PM MST...
At 1222 PM MST, trained weather spotters reported a strong
thunderstorm over Fain Lake, or over Prescott Valley. This storm was
nearly stationary.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Trained weather spotters.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Prescott Valley, Prescott, Dewey-humboldt, Glassford Hill, Antelope
Park, Prescott Airport, Willow Creek Reservoir, Granite Creek Park,
Prescott Gateway Mall, Williamson, Fain Lake, Lynx Lake, Goldwater
Lake, Watson Lake, Williamson Valley, Embry-Riddle University,
Yavapai County Fairgrounds, Mountain Valley Park, and Downtown
Prescott.
This includes the following highways...
State Route 89 between mile markers 311 and 325.
State Route 89A between mile markers 318 and 330.
State Route 69 between mile markers 281 and 296.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3452 11223 3449 11245 3471 11255 3474 11222
TIME...MOT...LOC 1922Z 170DEG 4KT 3458 11236
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
HumphreysSpecial weather statement, Aug 31, 2:07 PM MST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
207 PM MST Thu Aug 31 2023
AZZ012-016-312130-
Little Colorado River Valley in Coconino County-Eastern Mogollon Rim-
207 PM MST Thu Aug 31 2023
...A STRONG THUNDERSTORM WILL IMPACT AREAS ALONG STATE ROUTE 87
BETWEEN STARLIGHT PINES AND WINSLOW THROUGH 230 PM MST...
At 206 PM MST, Doppler radar was tracking a strong thunderstorm near
West Sunset Mesa, or 21 miles southwest of Winslow, moving north at
15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
East Sunset Mesa, West Sunset Mesa, Jacks Canyon, and Sunset Pass.
This includes State Route 87 between mile markers 314 and 332.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3469 11096 3482 11118 3500 11115 3492 11078
TIME...MOT...LOC 2106Z 186DEG 14KT 3480 11100
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
HumphreysHail, Gila
- When
- August 31, 3:30 PM MST to 3:45 PM MST
- Where
- Gila County, 0.69 mi N of Payson to 1.71 mi E of Payson
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.240, -111.330
One to 1.5 inch diameter hail was reported in the Payson area between 330 and 345 PM MST.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 31, 20232 deaths · 1 event
- Flash Flooding and Dust Storm in Arizona, August 31, 2023$92,000 · 64 kt wind · 40 events
- Hail and Damaging Winds in Arizona, August 31, 2023$85,000 · 1 in hail · 5 events
- Tropical Storm and Storm Surge in North Carolina, August 31, 202324 events
- Damaging Wind in California, August 31, 2023$25,000 · 52 kt wind · 1 event
- Drought in Louisiana, August 31, 20237 events
- Damaging Winds and High Wind in Utah, August 31, 2023$1,000 · 56 kt wind · 6 events
- Flash Flooding in Guam, August 31, 2023$1,000 · 2 events
- Drought in Texas, August 31, 20232 events
- Drought in Texas, August 31, 20232 events
- Flash Flooding in North Carolina, August 31, 20232 events
- Damaging Winds in Nevada, August 31, 2023$5,000 · 56 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1125484.